Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 112, NWS Denver/Boulder, CO

August 31, 2000Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 31, 2000, 5:16 PM MDT for Elbert County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 31, 2000, 5:16 PM MDT (23:16 UTC)
Expired
Aug 31, 2000, 6:00 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Elbert County, CO

The radar

The Denver radar (KFTG), 60 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 366 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 312317
SVRDEN
COC039-010000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 600 PM MDT

* AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL ELBERT COUNTY...OR ABOUT 32 MILES
  WEST OF LIMON...MOVING EAST AT 15 MPH.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM AS WELL AS WIND 
GUSTS IN EXCESS OF 60 MPH.  IF YOU ARE IN THE PATH OF THE 
STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3938 10439 3919 10435 3919 10392 3945 10398

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:04 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 31, 3:04 PM MDT, 2 hours 12 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT THU AUG 31 2000

...CORRECTION FOR MISSING WORDS...

SHOULD SEE A FAIRLY BIG CHANGE IN THE WX PATTERN OVR MUCH OF WRN
CONUS NEXT SVRL DAYS AS HOT UPR LVL RIDGE ANCHORED OVR THE SRN GREAT
PLAINS BEGINS ITS SLOW EWRD MIGRATION.  100-120KT JET CARVING A
SHARP MID/UPR TROF ALG THE PAC NW COAST FINALLY APRS STG ENOUGH TO
KICK RIDGE OUT.  MDLS SHOW DIGGING PAC NW TROF PHASING WITH BROAD
CLOSED LOW SPINNING OFF SRN CA COAST NEXT 12-24 HOURS.  AS LONG WV
W COAST TROF MOVS ONSHORE LOOK FOR HTS TO FALL AND FLOW ALOFT TO
BECOME PREDOMINANTLY SWLY OVR THE RCKY MTN RGN FRI AND BEYOND.

CLOSE TO HOME...MID-LVL VORT LOBE PASSING OVR CNTRL/NERN CO ATTM
PROGD TO BE OVR NE PANHANDLE BY THIS EVE AS MOIST ANTICYCLONIC
UPSLOPE FLOW WEAKENS.  TSTMS FIRING JUST E OF DEN METRO AREA AND OVR
THE MONUMENT RIDGE ATTM WILL DRIFT NEWRD OVR NERN CORNER OF STATE BY
MID/LATE EVE.  OVRNGT SHOULD SEE SKIES CLR WITH MID-LVL SUBSIDENCE
ON NOSE OF DRY SLOT MOVG UP FM THE FOUR CORNERS RGN.  HAIL AND LCLLY
HVY RAIN MAIN THREAT FM STORMS REST OF THIS AFTN AND ERLY THIS EVE.
SINCE CAPES NOT TERRIBLY IMPRESSIVE STORMS DRIFTING OFF MONUMENT
RIDGE COULD LAY DOWN A SWATH OF SML HAIL SVRL INCHES DEEP AND
RAINFALL LOCALLY UP TO 2 INCHES.  OVRALL...WILL GO WITH 30-50 PCT
POPS THIS EVE.

ON FRI MDLS SHOW ANOTHER SHRTWV ROUNDING BOTTOM OF W COAST TROF
DURING THE DAY AND EJECTING NEWRD OVR NERN CO FRI NGT.  MID-LVLS
JUICE UP AGAIN OVR CWA IN ADVANCE OF SHRTWV WITH LAPSE RATES
STEEPING ON THE PLNS DURING THE AFTN.  LOW POPS 2ND AND 3RD PDS
GIVEN BY MOS PROBABLY DUE TO SWLY SFC-7H WNDS ON THE GRIDS.  FOR NOW
SEE LITTLE REASON TO DEVIATE MUCH FM THESE NUMBERS.

LATE FRI NGT/SAT MRNG...MDLS SHOW DRYING WITH STG MID-LVL SUBSIDENCE
AND 30-45KT W-SWLY 700-500 MB WNDS OVR THE FNT RNG.  TIGHT DOWNSLOPE
PRES GRADIENT ALSO IN PLACE IN LEE OF FNT RNG SAT.  SEE GUSTY W-SWLY
WINDS IN AND NR FRNT RNG FTHLS FIRST PART OF THE DAY.  OVRALL SHOULD
SEE A DRIER...SLGTLY WARMER DAY WITH LOWER DEWPTS ON THE PLNS.

OUTLOOK PD SUN THRU TUE...COLD UPR LVL TROF PROGD TO HANG BACK OVR
THE GREAT BASIN AND PAC NW KPG COLORADO UNDER WARM SWLY FLOW.
HWVR...WK DISTURBANCE EMBEDDED WITHIN THIS FLOW MAY BE ALL THATS
NEEDED TO KP AFTN/EVE TSTMS IN THE FCST...WITH THE BEST CHC FOR PCPN
SUN AND TUE AS PER THE MRF.  BAKER

DEN...NONE.

In the hours before

Special weather statement, Aug 31, 2:00 PM MDT, 3 hours 16 minutes before
COZ030-032>050-312200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT THU AUG 31 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  AN UPPER LEVEL DISTURBANCE WAS APPROACHING THE AREA...
WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING TO
DEVELOP ACROSS NORTHEAST COLORADO.

THE STRONGEST STORMS WERE IN DOUGLAS AND ELBERT COUNTIES WHERE LOW
LEVEL MOISTURE HAD CONVERGED.  HEAVY RAIN...SMALL HAIL AND WIND
GUSTS TO 40 MPH CAN BE EXPECTED WITH THESE STORMS WITH LOCALIZED
FLOODING POSSIBLE.  THE SHOWERS AND STORMS ACROSS THE REMAINDER OF
THE AREA WILL PRODUCE BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH.

THE WIND PROFILE IN THE ATMOSPHERE HAS BECOME LESS FAVORABLE FOR THE
DEVELOPMENT OF SEVERE STORMS.  SO SEVERE WEATHER IS NOT EXPECTED
ACROSS THE PLAINS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LESZCYNSKI

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:36 PM MDTSevere Thunderstorm WarningBOULincoln24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.